North Carolina, 2002

Hail and Damaging Wind in North Carolina, April 3, 2002

April 3, 2002 · NWS AKQ · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 3, 3:00 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 3, 3:00 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
300 PM EST WED APR 3 2002

SFC CDFNT SLICING FM NE TO SW ACROSS FAR NW SXNS OF FA ATTM. DNSLPG
SWLY FLO AHD OF FNT HAS RESULTED IN DROPPING DWPTS INTO LWR/MID 50S
(FM 60S ERYR ON)...LMTD LLVL CONVERGENCE AHD OF/ALG FNT...ALL THIS
SHUD LMT AMT OF STRNG CNVTN ERY TNGT.

FNT EXITS TO SE LTR TNGT...DRYING OCCURS FOR THU. WK S/W PUSHES ACRS
MDATLC LT THU/THU NGT PRDCG SUM CLDNS (ESP SRN HALF OF FA). SFC HI
PRES LUMBERS INTO RGN FRI AND SAT...THEN MVS OFFSHR SUN. PD OF BLO
NRML TEMPS LIKELY...WL LUK INTO ANY FRST/FRZ PTNTL THU/FRI. NEXT
PTNTL RA EVENT PSBL ERY NEXT WK.

FCSTID = 25
SBY   38  52  31  52 /  30  10  10   0
OXB   39  52  32  52 /  30  10  10   0
ECG   42  53  36  53 /  40  10  10   0
ORF   44  49  40  50 /  50  10  10   0
PHF   41  53  37  53 /  50  10  10   0
AKQ   38  55  33  55 /  30  10  10   0
RIC   38  54  33  54 /  20  10  10   0
FVX   38  55  31  55 /  10  10  10   0

.AKQ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST EVENING FOR ZONES
MDZ021>025.
SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
NC...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST THIS EVENING FOR
ZONES NCZ012>017...NCZ030>032...NCZ102.
SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BEACH LIGHT
VA...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST THIS EVENING FOR
ZONES VAZ060>100.
SCA ATLC CSTL WTRS CHINCOTEAUGE TO NC/VA BRDR...AND CHES BAY S OF
SMITH PT.

In the hours before

Special weather statement, Apr 3, 5:04 PM EST, 2 hours 17 minutes before
VAZ086-091>096-032245-

SPECIAL WEATHER STATEMENT...CORRECTION TO TEXT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EST WED APR 3 2002

AT 503 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
MATHEWS COUNTY TO 4 MILES SOUTHWEST OF CITY OF NEWPORT NEWS TO NORTH
CENTRAL SOUTHAMPTON COUNTY...MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...CARDINAL AT 505 PM...HORNSBYVILLE AND
NEWPORT NEWS AT 510 PM...DARE AT 515 PM...HAMPTON AND POQUOSON AT
520 PM AND NORFOLK AND PORTSMOUTH BETWEEN 535 PM AND 550 PM.

STRONG WIND GUSTS TO AROUND 45 MPH...FREQUENT DANGEROUS LIGHTNING
AND POSSIBLY SMALL HAIL ARE EXPECTED WITH THESE STORMS.
Special weather statement, Apr 3, 5:04 PM EST, 2 hours 17 minutes before
VAZ086-091>096-032245-

SPECIAL WEATHER STATEMENT...CORRECTION TO HEADER
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EST WED APR 3 2002

AT 503 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF
MATHEWS COUNTY TO 4 MILES SOUTHWEST OF CITY OF NEWPORT NEWS COUNTY TO
NORTH CENTRAL SOUTHAMPTON COUNTY...MOVING EAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...CARDINAL AT 505 PM...HORNSBYVILLE AND
NEWPORT NEWS AT 510 PM...DARE AT 515 PM...HAMPTON AND POQUOSON AT
520 PM AND NORFOLK AND PORTSMOUTH BETWEEN 535 PM AND 550 PM.

STRONG WIND GUSTS TO AROUND 45 MPH...FREQUENT DANGEROUS LIGHTNING
AND POSSIBLY SMALL HAIL ARE EXPECTED WITH THESE STORMS.
Special weather statement, Apr 3, 5:23 PM EST, 1 hour 58 minutes before
MDZ021>023-VAZ060>090-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EST WED APR 3 2002

THE SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND
     WICOMICO...DORCHESTER AND SOMERSET.

IN VIRGINIA
     CAROLINE...ESSEX...RICHMOND...NORTHUMBERLAND...HANOVER...KING
     AND QUEEN...KING WILLIAM...GOOCHLAND...MIDDLESEX...CUMBERLAND...
     POWHATAN...NEW KENT...GLOUCESTER...AMELIA...CHARLES CITY...
     PRINCE EDWARD...NOTTOWAY...DINWIDDIE...SURRY...LUNENBURG...
     SUSSEX...BRUNSWICK...MECKLENBURG...WESTMORELAND...LANCASTER...
     MATHEWS...HENRICO...CHESTERFIELD...JAMES CITY...PRINCE GEORGE
     AND GREENSVILLE.

THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA
     COLONIAL HEIGHTS...EXMPORIA...HOPEWELL...PETERSBURG...RICHMOND
     AND WILLIAMSBURG
Special weather statement, Apr 3, 5:26 PM EST, 1 hour 55 minutes before
MDZ024-025-NCZ012>017-030>032-102-VAZ091>100-040100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
526 PM EST WED APR 3 2002

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST...

THE WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES...

IN MARYLAND
     INLAND WORCESTER AND MARYLAND BEACHES.

IN NORTH CAROLINA
     NORTHAMPTON...HERTFORD...CAMDEN...GATES...PASQUOTANK...
     PERQUIMANS...CHOWAN...BERTIE...WESTERN CURRITUCK AND EASTERN
     CURRITUCK.

IN VIRGINIA
     ISLE OF WIGHT...SUFFOLK...CHESAPEAKE...ACCOMACK...NORTHAMPTON...
     VIRGINIA BEACH...NEWPORT NEWS...HAMPTON...YORK...SOUTHAMPTON
     AND NORFOLK...PORTSMOUTH.

IN ADDITION TO THE FOLLOWING INDEPENDENT CITY
     FRANKLIN

A COLD FRONT WILL BE PUSHING OFFSHORE LATER THIS EVENING. SCATTERED
STRONG THUNDERSTORMS WILL CONTINUE IN THE WATCH AREA FROM EXTREME
SOUTHEAST MARYLAND TO SOUTHEAST VIRGINIA AND NORTHEAST NORTH
CAROLINA...INCLUDING THE EXTREME SOUTHERN PART OF THE CHESAPEAKE BAY
AND ALONG THE ATLANTIC COASTAL WATERS FROM FENWICK ISLAND DE TO
CURRITUCK BEACH LIGHT NC.

25
Special weather statement, Apr 3, 5:35 PM EST, 1 hour 46 minutes before
NCZ012>014-VAZ095>098-100-032330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 PM EST WED APR 3 2002

AT 530 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG STORMS
EXTENDING FROM THE THE LOWER EASTERN SHORE...SOUTHWEST ACROSS
HAMPTON...SMITHFIELD...AND ROANOKE RAPIDS. THE LINE WAS MOVING
SOUTHEAST AT 30 MPH...AND WILL CROSS THE BAY BRIDGE
TUNNEL...NORFOLK...AND SUFFOLK AROUND 6 PM...THEN CONTINUE FARTHER
SOUTH AND EAST.

WIND GUSTS TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT DANGEROUS
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE STORMS HAVE A
HISTORY OF WIND GUSTS 40 TO 45 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

REILLY
Special weather statement, Apr 3, 6:31 PM EST, 50 minutes before
NCZ012>017-030>032-102-VAZ095>098-040000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
631 PM EST WED APR 3 2002

AT 630 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG STORMS
EXTENDING FROM VIRGINIA BEACH...SOUTHWEST ACROSS
SUFFOLK...CHESAPEAKE...AND MURFREESBORO. THE LINE WAS MOVING
SOUTHEAST AT 30 MPH...AND WILL CROSS THE BACK BAY PORTION OF
VIRGINIA BEACH...AND ACROSS THE DISMAL SWAMP BY 7 PM.

WIND GUSTS TO 45 MPH...HEAVY DOWNPOURS...AND FREQUENT DANGEROUS
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEA-SIZED HAIL CAN ALSO
BE EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST
WEDNESDAY EVENING FOR SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA
AND EASTERN VIRGINIA.

REILLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bertie

When
April 3, 7:21 PM EST
Where
Bertie County, Windsor
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.000, -76.950

Thunderstorm Wind, Perquimans

When
April 3, 7:40 PM EST
Where
Perquimans County, Hertford
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.183, -76.467

Spotter measured 60 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293444, 5293445.